To the Editor.—
In his extensive and excellent review on muscle cramps, McGee1 includes several medications, among them β agonists, which induced muscle cramps. However, an important group of drugs has not been mentioned at all, ie, the β-blockers with intrinsic sympathomimetic activity (ISA) that also can induce muscle cramps.In our clinic, 14 (4.7%) of 300 patients treated with the β-blocker pindolol (a β-blocker with ISA properties) developed muscle cramps, severe in most cases. The time lapse between starting the medication and appearance of cramps varied and was between 3 and 34 months. No positive association between the daily dose of pindolol and the severity of the cramps was found. No other pathogenesis that could be suspected as a possible etiologic factor was found. The plasma levels of potassium, sodium, calcium, and magnesium were normal. In all patients, creatine phosphokinase levels and thyroid function test results were normal.